Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 168, NWS Memphis, TN

July 3, 2015DeSoto County, Tate County, Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 3, 2015, 10:02 AM CDT for DeSoto County, Tate County, Tunica County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2015, 10:02 AM CDT (15:02 UTC)
Expired
Jul 3, 2015, 10:32 AM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeSoto County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 72 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:51 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 3, 9:51 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
951 AM CDT FRI JUL 3 2015

.UPDATE...
UPDATED TO LOWER HIGH TEMPERATURES AND INCREASE AFTERNOON POPS.

&&

.DISCUSSION...

SIGNIFICANT RAINFALL AND CLOUD COVER THROUGHOUT THE DAY WILL KEEP
HIGH TEMPERATURES IN THE UPPER 70S...TO MAYBE THE LOW 80S TODAY.
SO LOWERED FORECAST HIGHS ACCORDINGLY. SECOND COMPLEX OF STORMS
NOW MOVING INTO THE SOUTHWESTERN DELTA COUNTIES AND EXTENDS WEST
OF LITTLE ROCK. THIS AREA OF RAIN WILL SLIDE EAST OVER ALREADY
WELL SATURATED GROUND IN NORTH MISSISSIPPI PRODUCING AN
ADDITIONAL RAINFALL OF UP TO 5 INCHES. AS A RESULT HAVE INCREASED
AFTERNOON POPS IN THE FFA...AND LOWERED THEM SLIGHTLY ACROSS THE
FAR NORTH WHERE ACTIVITY WILL BE MORE SCATTERED.

JAB

&&

.PREV DISCUSSION... /ISSUED 716 AM CDT FRI JUL 3 2015/

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 404 AM CDT FRI JUL 3 2015/

DISCUSSION...
THE RECENT WET PATTERN WILL CONTINUE TODAY...COURTESY OF AN
UNSEASONAL UPPER LEVEL LONGWAVE TROF OVER THE MS RIVER VALLEY.

EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROF
CENTERED OVER IOWA. THIS FEATURE WILL DEAMPLIFY AND LIFT EAST TO
THE SOUTHERN GREAT LAKES TODAY...WHILE A POSITIVELY TILTED MID LEVEL
TROF AXIS DROPS THROUGH THE LOWER AND MIDDLE MS RIVER VALLEYS.
THIS MIDLEVEL TROF AXIS WILL AID IN AIRMASS DESTABILIZATION OVER
THE MIDSOUTH TODAY...AHEAD OF AN APPROACHING SURFACE COLD FRONT.
BY LATE THIS EVENING... THE COLD FRONT WILL LIKELY EXTEND ALONG
THE I40 CORRIDOR...WITH GREATEST RAIN CHANCES OCCURING ALONG AND
SOUTH OF THE FRONT.

SATURDAY WILL MARK THE BEGINNING OF WEAKENING FLOW ALOFT...AS THE
SOUTHERN EXTENSION OF THE POSITIVELY TILTED TROF IS SEPARATED
FROM ITS NORTHERN BRANCH COMPONENT. DAYTIME CONVECTIVE INHIBITION
WILL REMAIN WEAK...ESPECIALLY OVER NORTH MS...IN IN THE VICINITY
OF THE UPPER TROF AXIS.

UPPER LEVEL HEIGHTS WILL GRADUALLY BUILD DURING THE EARLY PART OF
NEXT WEEK...BUT STILL REMAIN BELOW CLIMATOLOGICAL NORMS. GFS PROGS
PRECIPITABLE WATER VALUES NEAR 2 INCHES...WITH WEAK DAYTIME
CONVECTIVE INHIBITION. DAYTIME TEMPS WILL LIKELY WARM TO A FEW
DEGREES SHY OF NORMAL BY MIDWEEK...BUT WILL BE LOCALLY AFFECTED
BY SCATTERED AFTERNOON THUNDERSTORMS.

PWB

&&

.AVIATION...
12Z TAF CYCLE

TSRA WILL CONTINUE TO MOVE THROUGH KTUP AND KMEM THIS MORNING.
MVFR AND IFR CONDITIONS CAN BE EXPECTED AT BOTH SITES AS THE
MORNING CONTINUES. VCTS AND TSRA ARE PROBABLE AT ALL FOUR TAF
SITES THROUGHOUT THE TAF PERIOD DUE TO AN APPROACHING
DISTURBANCE. THE HRRR KEEPS TSRA OVER THE REGION FOR MOST OF THE
DAY. CONFIDENCE IN TIMING WITH TS THIS EVENING AND TONIGHT IS LOW
AT THIS POINT. WINDS WILL BE GUSTY AND FROM THE SOUTH.

JPM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRITTENDEN-CROSS-
     LEE AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR FAYETTE-HARDEMAN-
     HARDIN-MCNAIRY-SHELBY.

&&
Hazardous weather outlook, Jul 3, 3:18 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CDT FRI JUL 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
318 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... MAINLY
SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO PARIS TENNESSEE.
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SATURDAY... MAINLY
SOUTH OF INTERSTATE 40. STRONG WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER THE SLIGHT RISK AREA.

PWB

In the hours before

Local storm report, Jul 3, 8:53 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
853 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      3 E CROWDER             34.17N 90.09W
07/03/2015                   PANOLA             MS   EMERGENCY MNGR

            PORTIONS OF POPE CROWDER ROAD BETWEEN TEASDALE AND US
            HIGHWAY 35 WAS INUNDATED DUE TO HIGH WATER.

&&

AJC
Local storm report, Jul 3, 9:10 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
910 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLASH FLOOD      3 SE HORN LAKE          34.93N 90.00W
07/03/2015                   DESOTO             MS   TRAINED SPOTTER

            MINOR STREET FLOODING OCCURRING. 3.13 INCHES SINCE 550
            AM.

&&

JAB
Special weather statement, Jul 3, 9:13 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
913 AM CDT FRI JUL 3 2015

MSZ015-031500-
PONTOTOC MS-
913 AM CDT FRI JUL 3 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1000 AM CDT FOR...

CENTRAL PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 913 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PONTOTOC...MOVING EAST AT 50 MPH.

PEOPLE IN CENTRAL PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3422 8919 3431 8917 3430 8883 3415 8883
TIME...MOT...LOC 1413Z 277DEG 44KT 3425 8910
Local storm report, Jul 3, 9:27 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
927 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       NEW ALBANY              34.49N 89.02W
07/03/2015  M5.25 INCH       UNION              MS   PUBLIC

            STORM TOTAL THROUGH 9AM CDT.

&&

AJC
Local storm report, Jul 3, 9:33 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       7 S HOLLY SPRINGS       34.67N 89.44W
07/03/2015  M5.00 INCH       MARSHALL           MS   PUBLIC

            STORM TOTAL THROUGH 9AM CDT.

&&

AJC
Local storm report, Jul 3, 9:40 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       5 E NEW ALBANY          34.49N 88.93W
07/03/2015  M6.32 INCH       UNION              MS   PUBLIC

            RAINFALL TOTAL THROUGH 935AM CDT.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:13 AM CDTFlash Flood WarningMEGBenton, Itawamba, Lafayette, Lee, Marshall, Prentiss and 3 more3 hr
Jul 3, 5:10 AM CDTFlash Flood WarningMEGCalhoun, Itawamba, Lafayette, Lee, Pontotoc, Yalobusha3 hr
Jul 3, 5:17 AM CDTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Jul 3, 5:55 AM CDTSpecial Weather StatementMEGItawamba, Monroe35 min
Jul 3, 7:52 AM CDTFlash Flood WarningMEGDeSoto, Marshall6 hr
Jul 3, 8:15 AM CDTFlash Flood WarningMEGBenton, Lafayette, Lee, Marshall, Prentiss, Tippah and 1 more3 hr
Jul 3, 8:31 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more34 hr
Jul 3, 8:31 AM CDTSpecial Weather StatementMEGMonroe44 min
Jul 3, 8:59 AM CDTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo9 hr
Jul 3, 9:13 AM CDTSpecial Weather StatementMEGPontotoc47 min
Jul 3, 9:30 AM CDTFlash Flood WarningMEGCalhoun, Lafayette, Pontotoc3 hr
Jul 3, 11:09 AM CDTFlash Flood Warning EmergencyMEGBenton, Lafayette, Lee, Marshall, Pontotoc, Prentiss and 2 more6 hr
Jul 3, 11:10 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union56 hr
Jul 3, 11:30 AM CDTRiver Flood WarningMEGLee22 hr
Jul 3, 2:00 PM CDTFlash Flood WarningMEGCalhoun, Lafayette, Panola, Pontotoc, Yalobusha3 hr
Jul 3, 2:08 PM CDTRiver Flood WarningMEGMonroe5 days
Jul 3, 2:08 PM CDTRiver Flood WarningMEGMonroe68 hr
Jul 3, 4:57 PM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Lafayette, Panola, Pontotoc, Yalobusha6 hr
Jul 3, 5:11 PM CDTAreal Flood WarningMEGBenton, Lafayette, Lee, Marshall, Pontotoc, Prentiss and 2 more6 hr
Jul 3, 5:58 PM CDTAreal Flood WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more6 hr
Jul 2, 9:05 PM CDTRiver Flood AdvisoryMEGDecatur, Hardin5 days
Jul 2, 10:50 PM CDTAreal Flood AdvisoryMEGHenderson, Madison115 min
Jul 2, 11:10 PM CDTSpecial Weather StatementMEGFayette, Shelby50 min
Jul 3, 12:00 PM CDTFlash Flood WarningMEGShelby3 hr
Jul 3, 3:13 PM CDTAreal Flood WarningMEGShelby6 hr
Jul 2, 8:29 PM CDTSpecial Weather StatementMEGLawrence46 min
Jul 2, 8:38 PM CDTSpecial Weather StatementMEGLawrence52 min
Jul 2, 9:13 PM CDTSpecial Weather StatementMEGGreene32 min
Jul 2, 9:15 PM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence, Poinsett3 hr
Jul 2, 9:35 PM CDTSpecial Weather StatementMEGPoinsett40 min
Jul 2, 9:53 PM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence, Poinsett3 hr
Jul 3, 1:49 PM CDTFlash Flood WarningMEGLawrence3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.